Author(s): Caloglu M, YurutCaloglu V, CosarAlas R, Saynak M, Karagol H, , Caloglu M, YurutCaloglu V, CosarAlas R, Saynak M, Karagol H,
Abstract Share this page
Abstract The term 'radiation recall' describes an acute inflammatory reaction in previously irradiated areas after the administration of certain inciting systemic agents. It was first described in 1959 by D'Angio that dermatitis is related to the application of actinomycin D on the skin. Though this reaction occurs frequently on the skin, it may also be seen in the oral mucosa, the larynx, esophagus, small intestine, lungs, muscle tissue, and brain. Most drugs associated with recall reactions are cytotoxics, however, several other drugs may also elicit the phenomenon. Although this phenomenon is well known, its etiology is not understood. Radiation recall reactions are generally associated with megavoltage radiotherapy. The time interval between the completion of radiotherapy and the recall reaction ranges from days to years. The recall reaction occurs on average 8 days (3 days to 2 months) after the application of the promoting agent. Although no standard treatment exists, some authors suggest discontinuation of the inciting drug and the use of corticosteroids or nonsteroidal anti-inflammatory agents.
This article was published in Onkologie
and referenced in Journal of Cancer Science & Therapy